Advertisement

Neurological Sciences

, Volume 23, Issue 4, pp 199–201 | Cite as

Subarachnoid haemorrhage with "Ecstasy" abuse in a young adult

  • J. Auer
  • R. Berent
  • T. Weber
  • E. Lassnig
  • B. Eber
CASE REPORT

Abstract.

Abuse of the drugs like amphetamine, cocaine and “Ecstasy” may be complicated by intracerebral, subdural or subarachnoid haemorrhage. Contrary to historical opinion, drug-related intracranial haemorrhage (ICH) is frequently related to an underlying vascular malformation. We report the case of an 18-year-old man with a history of Ecstasy abuse preceding the onset of severe occipital headache. Cerebral computed tomography revealed right-sided subarachnoid haemorrhage and cerebral angiography showed right-sided middle cerebral artery aneurysm of 1 cm diameter. The patient was treated surgically with aneurysm clipping. Three weeks after onset of intracranial haemorrhage, neurological examination demonstrated normal findings. A history of severe headache immediately after using amphetamine, Ecstasy, or cocaine should alert doctors to the possibility of intracerebral haemorrhage. Arteriography should be part of the evaluation of most young patients with stroke or non-traumatic ICH.

Key words Intracranial haemorrhage Subarachnoid haemorrhage Ecstasy 3,4-Methylenedioxymethamphetamine Amphetamine 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Copyright information

© Springer-Verlag Italia 2002

Authors and Affiliations

  • J. Auer
    • 1
  • R. Berent
    • 1
  • T. Weber
    • 1
  • E. Lassnig
    • 1
  • B. Eber
    • 1
  1. 1.Second Medical Department, Division of Cardiology and Intensive Care, General Hospital Wels, Grieskirchnerstraße 42, A-4600 Wels, AustriaAT

Personalised recommendations